Alert archive / Hawaii / High Wind Warnings in 2006

High Wind Warning 7, NWS Honolulu, HI

November 2, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Nov 2, 2006, 12:39 AM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2006, 12:39 AM HST (10:39 UTC)
Expired
Nov 2, 2006, 3:49 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 021039
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1239 AM HST THU NOV 2 2006

...BIG ISLAND SUMMITS UPGRADED TO HIGH WIND WARNING AND WIND
ADVISORY ISSUED FOR HALEAKALA SUMMIT...

.WIND INSTRUMENTS ON HALEAKALA...MAUNA LOA...AND MAUNA KEA SHOW
THAT WINDS CONTINUE TO INCREASE AT THE SUMMITS EARLY THIS MORNING.

HIZ028-022345-
/O.UPG.PHFO.WI.Y.0030.000000T0000Z-061103T0200Z/
/O.NEW.PHFO.HW.W.0007.061102T1039Z-061103T0200Z/
BIG ISLAND SUMMITS-
1239 AM HST THU NOV 2 2006

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 35 TO 45 MPH...WITH SOME GUSTS OVER 60 MPH...
ARE EXPECTED TO CONTINUE INTO THE DAYLIGHT HOURS ON THURSDAY. THE
WINDS SHOULD DIMINISH LATER IN THE DAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

HIZ022-022345-
/O.NEW.PHFO.WI.Y.0031.061102T1039Z-061103T0200Z/
HALEAKALA SUMMIT-
1239 AM HST THU NOV 2 2006

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. 

SOUTHWEST WINDS OF 30 TO 40 MPH...WITH SOME GUSTS OVER 50 MPH...
ARE EXPECTED TO CONTINUE INTO THE DAYLIHGT HOURS ON THURSDAY. THE
WINDS SHOULD DIMINISH LATER IN THE DAY.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
R BALLARD
2 follow-up statements
000 
WWHW70 PHFO 021353
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 AM HST THU NOV 2 2006

...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS AND WIND
ADVISORY CONTINUES FOR HALEAKALA SUMMIT THROUGH TODAY...

.THE TIGHT PRESSURE GRADIENT BETWEEN AN UPPER LEVEL DISTURBANCE
PASSING NORTH OF THE ISLANDS...AND UPPER LEVEL RIDGING TO THE
SOUTH OF THE ISLANDS...IS RESPONSIBLE FOR THE STRONG WINDS. THE
WINDS WILL RELAX LATER TODAY AS THE DISTURBANCE WEAKENS AND STARTS
TO MOVE AWAY.

HIZ028-030200-
/O.CON.PHFO.HW.W.0007.000000T0000Z-061103T0200Z/
BIG ISLAND SUMMITS-
353 AM HST THU NOV 2 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...

SOUTHWEST WINDS OF 35 TO 45 MPH...WITH SOME GUSTS OVER 60 MPH...
ARE EXPECTED TO GRADUALLY DIMINISH DURING THE DAY. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

HIZ022-030200-
/O.CON.PHFO.WI.Y.0031.000000T0000Z-061103T0200Z/
HALEAKALA SUMMIT-
353 AM HST THU NOV 2 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...

SOUTHWEST WINDS OF 30 TO 40 MPH...WITH SOME GUSTS OVER 50 MPH...
ARE EXPECTED TO GRADUALLY DIMINISH DURING THE DAY.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
R BALLARD
000 
WWHW70 PHFO 030149
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 PM HST THU NOV 2 2006

...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.THE PRESSURE GRADIENT OVER THE ISLANDS IS RESPONSIBLE FOR STRONG
WINDS OVER THE SUMMITS OF THE BIG ISLAND. THE WINDS ARE EXPECTED
TO CONTINUE TO DECREASE OVERNIGHT.

HIZ028-031500-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-061103T0200Z/
/O.NEW.PHFO.WI.Y.0032.061103T0200Z-061103T1600Z/
BIG ISLAND SUMMITS-
349 PM HST THU NOV 2 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

SOUTHWEST WINDS OF 25 TO 30 MPH...WITH SOME GUSTS TO 50 MPH...ARE
EXPECTED TO GRADUALLY DECREASE OVERNIGHT.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

HIZ022-030300-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-061103T0200Z/
HALEAKALA SUMMIT-
349 PM HST THU NOV 2 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY FOR THE HALEAKALA SUMMIT. SOUTHWEST WINDS OF 20 TO 25
MPH WILL CONTINUE TO DECREASE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Nov 1, 9:00 PM HST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 1, 9:00 PM HST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST WED NOV 1 2006

.SYNOPSIS...
RAIN CONTINUES AS A LOW PRESSURE SYSTEM MOVES TOWARDS AND OVER THE
MAIN HAWAIIAN ISLANDS. THE RAIN MAY BE HEAVY AT TIMES OVER MAUI
COUNTY TONIGHT. THE LOW PRESSURE SYSTEM SHOULD PASS NORTH OF THE
ISLANDS TOMORROW...AND THE CHANCE FOR RAIN WILL DECREASE AS WE HEAD
INTO THE WEEKEND. EXPECT RAINFALL TO FAVOR THE AFTERNOON AND EVENING
HOURS THIS WEEKEND. THE TRADES WILL PROBABLY RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...
HAVE TRIMMED BACK A BIT ON THE HEAVY RAINFALL WORDING OVERNIGHT FOR
KAUAI AND OAHU. RADARS ARE SHOWING A LULL IN THE ACTION AS THE BEST
ISENTROPIC LIFT IS PUSHING EAST AND WEAKENING. WE HAVE TO KEEP THE
FLASH FLOOD WATCH GOING...THOUGH...AS THE AIRMASS REMAINS VERY MOIST
AND SOMEWHAT UNSTABLE. IT WOULDN/T TAKE MUCH FORCING AT ALL TO
GENERATE HEAVY SHOWERS...AND WITH THE WEAK WIND FLOW IN THE LOW
LAYERS...THESE COULD BECOME ANCHORED ON THE TERRAIN. MAIN THREAT
OVERNIGHT APPEARS TO BE MAUI COUNTY WHERE THE AIRMASS ISN/T QUITE
AS WORKED OVER. THERE IS STILL A SHORTWAVE WEST OF THE ISLANDS NEAR
168W THAT COULD START TO ENHANCE SHOWERS OVER THE WESTERN MAIN
ISLANDS LATER TONIGHT...THOUGH THE BEST FORCING FROM THIS FEATURE
WILL PROBABLY PASS NORTH OF US.

&&

.PREV DISCUSSION...
FROM 450 PM...HAVE INCREASED THE WINDS OVER THE HALEAKALA SUMMIT FOR
LATER TONIGHT INTO TOMORROW. MODELS INDICATE SOUTHWEST WINDS AT 600
MB TO INCREASE TO AROUND 30 KNOTS TONIGHT...SUBSIDING THROUGH THE
DAY TOMORROW.

HEAVY RAINS CONTINUE TO BE THE THREAT ACROSS THE MAIN HAWAIIAN
ISLANDS THIS AFTERNOON. THE RAIN HAS BEEN HEAVIEST OVER THE KOOLAU
RANGE...WITH SOME LOCATIONS RECEIVING IN EXCESS OF 6 INCHES OF RAIN
IN THE LAST 12 HOURS. THE LULUKU...WILSON TUNNEL...AND ST STEPHENS
RAIN GAGES HAVE REPORTED BETWEEN 8 AND 10 INCHES OF RAIN BETWEEN 2
PM YESTERDAY AND 2 PM TODAY. SOME OF THIS RAIN CONTRIBUTED TO A
LANDSLIDE ALONG THE PALI HIGHWAY LATE THIS MORNING.

KAUAI AND OAHU HAVE BEEN HARDEST HIT WITH RAINFALL TODAY...AND THEY
WILL REMAIN THE PRIMARY TARGETS FOR RAIN TONIGHT AS THEY ARE CLOSEST
TO THE LOW PRESSURE SYSTEM PASSAGE. MOLOKAI...MAUI...LANAI AND
KAHOOLAWE REMAIN WITHIN THE OVERALL THREAT AREA. THUNDER HAS BEEN
REPORTED BY SEVERAL SPOTTERS...AND THUNDERSTORMS WILL REMAIN A
POSSIBILITY INTO TONIGHT.

THE LOW IS ABOUT 200 MILES SOUTHWEST OF KAUAI THIS AFTERNOON...AND
HAS MOVED LITTLE OVER THE LAST FEW HOURS. THE LAST TWO MODEL RUNS OF
THE GFS CONTINUE TO DEPICT THE LOW MOVING OVER THE MAIN HAWAIIAN
ISLANDS TONIGHT. THE 18Z RUN OF THE WRF-NMM IS A BIT SLOWER WITH THE
LOW PASSING OVER THE ISLANDS...AND AS A RESULT HAVE THE MOISTURE
LINGERING A BIT LONGER. AT THE SAME TIME...THE WRF-NMM HAS LOWER
PRECIPITATION VALUES THAN THE GFS. THE GFS MAY BE A TOUCH TOO FAST
IN MOVING THE LOW NORTHEAST OF THE ISLANDS LATE TONIGHT AND INTO
TOMORROW...BUT THE PRECIPITATION VALUES SEEM TO BE MORE IN LINE WITH
THE OBSERVED RAINFALL.

EVEN AS THE LOW MOVES NORTHEAST OF THE ISLANDS LATE THURSDAY...THE
ATMOSPHERE WILL REMAIN MOIST...SO DON/T EXPECT THE RAIN TO ABRUPTLY
STOP. MODELS AGREE THAT THE SUBTROPICAL RIDGE WILL REDEVELOP NEAR
THE BIG ISLAND BY SATURDAY...WITH MOIST SOUTHERLY WINDS CONTINUING
FOR THE WESTERN AND CENTRAL ISLANDS AS WE START THE WEEKEND.

LONGER RANGE GUIDANCE SHOWS THE SUBTROPICAL RIDGE SHIFTING BACK TO
THE NORTH OVER THE ISLANDS OVER THE WEEKEND. EVEN THOUGH MID LEVEL
RIDGING WILL BE BUILDING IN FROM THE WEST...THE AIRMASS WILL REMAIN
MOIST ENOUGH TO SUPPORT A CONVECTIVE PATTERN THAT COULD LEAD TO
LOCALLY HEAVY AFTERNOON AND EVENING SHOWERS OVER THE ISLAND
INTERIORS. HIGH PRESSURE WILL BUILD TO THE NORTH OF THE ISLANDS
LATER MONDAY ALLOWING THE TRADES TO MAKE A COMEBACK WITH DRIER AIR
AND LOWER HUMIDITY SPREADING IN FROM THE EAST.

AT 3 PM...HIGH CLOUDS COVER ALL THE MAIN HAWAIIAN ISLANDS EXCEPT FOR
THE BIG ISLAND...WHERE THE HIGH CLOUDS ARE BEGINNING TO BRUSH BY.
HAVE INCREASED THE CLOUD COVERAGE OVER MOST AREAS TO FULLY REFLECT
THE CLOUDY CONDITIONS.

&&

.MARINE...
THE NORTH SWELL HAS DECREASED ENOUGH TO STOP THE SURGES IN HILO AND
KAHULUI HARBORS...AND AS SUCH...THE STATEMENT HAS BEEN ALLOWED TO
EXPIRE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM THURSDAY FOR NIIHAU...KAUAI...AND
OAHU...MOLOKAI...LANAI...KAHOOLAWE...AND MAUI.

&&

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 2:05 PM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 11:13 PM HSTWind AdvisoryHFOHawaii86 min
Nov 2, 12:39 AM HSTWind AdvisoryHFOKalawao15 hr
Nov 2, 10:06 AM HSTMarine Weather StatementHFO9 hr
Nov 2, 10:34 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

High Wind Warnings in Hawaii, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.